----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Why has my appetite increased?

Wednesday, 13 October 2004
Answered by: Dr. Dinesh Dhanwal
Senior Consultant Endocrinologist,
Maulana Azad Medical College,
New Delhi
Google Buzz

Q. I am a patient of hypothyroidism being treated with thyroxine 0.05 mg. I get an increase in my appetite after eating hearty meals and become hungry after 1 hour, which is abnormal. I feel ashamed to disclose this to my friends. Can medicines help reduce my appetite? What is the reason for the increase in my appetite? I have also gained weight (55 kg from 45 kg). I have 3 folds of fat on my abdomen which makes me very uncomfortable. Please advise.

A.  Thyroid hormone causes increase in appetite, so the first thing we have to ensure is that you are not being over treated. In case your TSH is within normal limits then its fine but if it is low then you need to reduce the dose of eltroxin. Other situation where this problem occurs is in pre-diabetic state. Get your OGTT done i.e., blood glucose level before and 1 and 2 hours after 75 gm glucose. You should eat meals slowly and not to full appetite. Yes, we have some medications available to reduce weight and appetite for example sibutramine but should be taken after check up from a physician.

A.  Thyroid hormone causes increase in appetite, so the first thing we have to ensure is that you are not being over treated. In case your TSH is within normal limits then its fine but if it is low then you need to reduce the dose of eltroxin. Other situation where this problem occurs is in pre-diabetic state. Get your OGTT done i.e., blood glucose level before and 1 and 2 hours after 75 gm glucose. You should eat meals slowly and not to full appetite. Yes, we have some medications available to reduce weight and appetite for example sibutramine but should be taken after check up from a physician.

Comments: Read | Post
More from this section
More ยป
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------